Jump to content

Itchy Tattoos


CampB
 Share

Recommended Posts

sometimes, the stitches of the heart on my chest start to itch really badly and it raises. i put hydrocortizone on it calm it down. the tattoo's about 6 years old. anyone know why this happens? it doesn't happen often; just once in a blue moon. but still...

before i was getting my sleeve removed, it used to itch all the time - mostly when i was asleep and i would wake up with a bloody arm cuz i was scratching at it all night. the sleeve was less than a year old when it started itching when i moved from denver to vegas. maybe the sun? ...

thanks!

Link to post
Share on other sites

This happens to me too, especially after I've had a cold or the seasons change.

I've heard it's your immune system reacting to the tattoo ink, so it makes sense that it happens to me when my immune system is unusually active (allergy season, after I've been sick). Anyone know if this is true or not?

Link to post
Share on other sites

It sounds like it could be a mild allergic reaction to the tattoo ink. Does that hydrocortisone cream help? I would maybe see a dermatologist and get an opinion. At the very least, they could prescribe something that would help so you don't have to scratch your skin off.

Link to post
Share on other sites

Maybe some sort of histamine reaction? My ankles do this now and again, but they will have raised spots, like along the outline of an area. Doesn't happen often, doesn't hurt and doesn't seem to cause any problems, so I just ignore it.

If it's super itchy tho and you're scratching till you bleed...yeah that sounds like a bigger deal and should probably be checked out.

Link to post
Share on other sites

It sounds like it could be a mild allergic reaction to the tattoo ink. Does that hydrocortisone cream help? I would maybe see a dermatologist and get an opinion. At the very least, they could prescribe something that would help so you don't have to scratch your skin off.

yea, the cream does wonders. but never lasts long so i have to keep reapplying. it goes away after a while though.

- - - Updated - - -

Maybe some sort of histamine reaction? My ankles do this now and again, but they will have raised spots, like along the outline of an area. Doesn't happen often, doesn't hurt and doesn't seem to cause any problems, so I just ignore it.

If it's super itchy tho and you're scratching till you bleed...yeah that sounds like a bigger deal and should probably be checked out.

yea, that's what happens to me - it doesn't hurt or anything and the outline got all puffy but it itched like hell.

the bloodiness just came from me being unaware of my scratching whilst i slept. eck.

Link to post
Share on other sites

I get an itch in the middle of my chest as well. I have a very cool nude there, just an outline and soft shading, but in the middle of the night I'll be scratching away. It might be an allergic reaction to the ink. Very possible in fact as some bootlegers will go as far using cinnabar to this day, when they know darned well that is no good for anyone, unless you're one of these guys... An Unfortunate Amalgam: Syphilis, Tattooing & Mercury | Life & 6 Months ... and even then.

I've heard that Kuro Sumi can have a nasty reaction to some people. I use it and even on myself I find no problems. Their colors however I have heard horrible nightmare stories about and I don't know anyone who uses them.

What I used for years in both the healing and just everyday skin maintenance is good 'ol Lubraderm Intensive care. The guy who worked on my elbow, Jerry, swore by it: "Don't be a putz! That crap is all the same. A&D and then Lubriderm."

I have tried other things since, going as far as to pop open a vitamin E cap (with a clean single needle) and putting that on there, which did make the strawberry ice cream cone that Shawn at Monster Monkey put on me look great. It pops big time.

I have some of this pure vitamin E lotion sold at Wal Mart's Spring Valley brand. I haven't used it yet as I still have a big bottle of the other left, but when I get another, and I feel my fever rising, I'll come back and let you all know.

I'm pretty loath to put anything more than that on my skin. If the itching keeps up I use calamine lotion, just like my Mom used to put on me when I had a rash when I was a kid. Works wonders for me so might want to try it.

Best of luck, and just reading this threat has made me start to itch.

Link to post
Share on other sites

  • 1 month later...
  • 2 weeks later...

I know this is an older thread but I wanted to comment as this has happened to me severely on several occasions.

It has happened on my arm band, which is predominantly blue, with greens and yellows and blacks. Mostly the blues and black raised up and was itchy for weeks. It was HORRIBLE. I tried cortisone, and Benadryl cream and oral, and also calamine lotion. It eventually went away.

It has also happened on the big demon on my leg, parts of it raise up and get itchy, can last a few days. My pirate ship has also had this.

The worst was my anchor on my foot, which is one of my newer ones. It itched SOOO bad and had red splotches all over, full on allergic reaction. It was awful. The main colours were blues that were raised and itchy, but it happened in the other colours too. Finally loads of calamine lotion slathered all over it for days on end helped. It also lasted weeks. And it was already fully healed so it wasn't infection or anything like that.

Makes me nervous for when I get my underwater sleeve tattoo, that I may be in for an itchy time with that too. :(

Link to post
Share on other sites

@irezumi ahahahahahaha chortle cackle ahahahaha - I really did LOL in that sequence hehehe.

- - - Updated - - -

@CampB @iowagirl @Moreau @Synesthesia @graybones:

I have also had that experience. For some reason it does seem specific to outlines and black. After reading the below explanation, I now consider it an early warning system! It happens to me a lot when it is really hot, too - but I think I have a bad reaction to heat (i'm sensitive, I guess :p), too.

Go here: Microscopics and thank @else for the link!

The important part reads:

When a person gets tattooed the tattoo ink is placed into the dermis of the skin, which is one of the deeper layers of the skin. The body senses the ink as foreign material and activates the immune response. The phagocytes of the immune system come in to “clean up” the pigment and they engulf the pigment particles. This is partially responsible for keeping the pigment in place. This is also why when a heavily tattooed person has an allergic reaction to anything all or some of their tattoos pop out or itch. As the tattoo heals granulation tissue (scar) forms. The pigment remains trapped within the cells of this scar. Its presence there is stable, but in the long term (decades) the pigment tends to migrate deeper into the dermis, accounting for the degraded detail of old tattoos.

It seems to show you that you are having a slight histamine reaction, yes?

So an antihistamine should help, as would a hydrocortisone cream.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share



×
×
  • Create New...